Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 366, NWS Nashville, TN

July 20, 1998Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 1998, 1:55 PM CDT for Coffee County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 1:55 PM CDT (18:55 UTC)
Expired
Jul 20, 1998, 2:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Coffee County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3140 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS1 KBNA 201857 RRA
SVRBNA
TNC031-201930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEE COUNTY IN MIDDLE TENNESSEE

* UNTIL 230 PM CDT

* AT 154 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MANCHESTER OR 3 MILES
  NORTHEAST OF BEECH GROVE MOVING SOUTH AT 5 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BEECH GROVE AT 200 PM CDT
  NOAH AT 210 PM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WSS/MAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:40 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 9:40 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT MON JUL 20 1998

00Z MDL RUNS DID NOT HANDL DECAYG MCS OVR ERN KY VERY WELL. OUTFLOW HAS
PUSHED WWD INTO NE MID TN. WITH LOW LVL WLY FLOW FEEDG MSTR INTO BNDRY
...AND AMS VERY BOUYANT...WL SEE SCT CNVCTN FIRE THIS AFTN. THUS
SUGGEST 50% POP FOR NE MID TN AND CHC POP FOR THE RMNDR OF NRN MID TN.
AS FAR AS SRN MID TN...30% FOR SRN PLATEAU MAY BE PRUDENT WHILE SLGT
CHC SHOULD BE SlUFFICIENT FOR REST FOR COLUMBIA/LAWRENCEBURG VCNTY.

TEMPS APPR TO BE IN LINE XCPT FOR NE MID TN WHERE CLDS/TSTMS WL KEEP
TEMPS IN THE UPR 80S/NR 90.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:30 AM CDTSevere Thunderstorm WarningOHXDeKalb35 min
Jul 20, 11:48 AM CDTSevere Thunderstorm WarningOHXWarren62 min
Jul 20, 12:43 PM CDTFlash Flood WarningOHXWarren2 hr
Jul 20, 1:42 PM CDTSevere Thunderstorm WarningOHXMarion48 min
Jul 20, 1:52 PM CDTFlash Flood WarningOHXMarion2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.